Inventiones mathematicae

, Volume 201, Issue 3, pp 993–1071 | Cite as

On the equivalence of the entropic curvature-dimension condition and Bochner’s inequality on metric measure spaces

  • Matthias Erbar
  • Kazumasa Kuwada
  • Karl-Theodor Sturm
Article

Abstract

We prove the equivalence of the curvature-dimension bounds of Lott–Sturm–Villani (via entropy and optimal transport) and of Bakry–Émery (via energy and \(\Gamma _2\)-calculus) in complete generality for infinitesimally Hilbertian metric measure spaces. In particular, we establish the full Bochner inequality on such metric measure spaces. Moreover, we deduce new contraction bounds for the heat flow on Riemannian manifolds and on mms in terms of the \(L^2\)-Wasserstein distance.

References

  1. 1.
    Ambrosio, L., Gigli, N.: User’s Guide to Optimal Transport Theory. CIME Lecture Notes in Mathematics (2012)Google Scholar
  2. 2.
    Ambrosio, L., Gigli, N., Mondino, A., Rajala, T.: Riemannian Ricci curvature lower bounds in metric measure spaces with \(\sigma \)-finite measure. Trans. Am. Math. Soc. (preprint)Google Scholar
  3. 3.
    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows in Metric Spaces and in the Space of Probability Measures. Lectures in Mathematics ETH Zürich, 2nd edn. Birkhäuser Verlag, Basel (2008)MATHGoogle Scholar
  4. 4.
    Ambrosio, L., Gigli, N., Savaré, G.: Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below. Invent. Math. 195, 289–391 (2013)CrossRefGoogle Scholar
  5. 5.
    Ambrosio, L., Gigli, N., Savaré, G.: Metric measure spaces with Riemannian Ricci curvature bounded from below. Duke Math. J. 163(7), 1405–1490 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Ambrosio, L., Gigli, N., Savaré, G.: Bakry–Émery curvature-dimension condition and Riemannian Ricci curvature bounds . Ann. Probab. 43(1), 339–404 (2015)Google Scholar
  7. 7.
    Ambrosio, L., Mondino, A., Savaré, G.: Nonlinear diffusion equations and curvature conditions in metric measure spaces (in preparation)Google Scholar
  8. 8.
    Ambrosio, L., Mondino, A., Savaré, G.: On the Bakry–Émery condition, the gradient estimates and the local-to-global property of RCD*(K, N) metric measure spaces . J. Geom. Anal. (2014, to appear)Google Scholar
  9. 9.
    Bacher, K., Sturm, K.-T.: Localization and tensorization properties of the curvature-dimension condition for metric measure spaces. J. Funct. Anal. 259(1), 28–56 (2010)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bacher, K., Sturm, K.-T.: Ricci bounds for euclidean and spherical cones. In: Griebel, M. (ed.) Singular Phenomena and Scaling in Mathematical Models, pp. 3–23. Springer International Publishing, Switzerland (2014)Google Scholar
  11. 11.
    Bakry, D.: L’hypercontractivité et son utilisation en théorie des semigroupes. In: Bernard, P. (ed.) Lectures on Probability Theory (Saint-Flour, 1992). Lecture Notes in Mathematics, vol. 1581, pp. 1–114. Springer, Berlin (1994)Google Scholar
  12. 12.
    Bakry, D., Émery, M.: Diffusions hypercontractives. In: Azéma, J., Yor, M. (eds.) Séminaire de probabilités, XIX, 1983/84. Lecture Notes in Mathematics, vol. 1123, pp. 177–206. Springer, Berlin (1985)Google Scholar
  13. 13.
    Bakry, D., Ledoux, M.: A logarithmic Sobolev form of the Li–Yau parabolic inequality. Rev. Mat. Iberoam. 22(2), 683–702 (2006)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Bolley, F., Gentil, I., Guillin, A.: Dimensional contraction via Markov transportation distance . J. Lond. Math. Soc. 90(1), 309–332 (2014)Google Scholar
  15. 15.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)Google Scholar
  16. 16.
    Cavalletti, F., Sturm, K.-T.: Local curvature-dimension condition implies measure-contraction property. J. Funct. Anal. 262(12), 5110–5127 (2012)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Daneri, S., Savaré, G.: Eulerian calculus for the displacement convexity in the Wasserstein distance. SIAM J. Math. Anal. 40(3), 1104–1122 (2008)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Davies, E.B.: Heat Kernels and Spectral Theory. Cambridge Tracts in Mathematics, vol. 92. Cambridge University Press, Cambridge (1990)Google Scholar
  19. 19.
    Dembo, A., Cover, T.M., Thomas, J.: Information-theoretic inequalities. IEEE Trans. Inf. Theory 37(6), 1501–1518 (1991)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Garofalo, N., Mondino, A.: Li–Yau and Harnack type inequalities in metric measure spaces. Nonlinear Anal. 95, 721–734 (2014)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Gigli, N.: On the differential structure of metric measure spaces and applications (preprint). arXiv:1205.6622
  22. 22.
    Gigli, N.: On the heat flow on metric measure spaces: existence, uniqueness and stability. Calc. Var. Partial Differ. Equ. 39(1–2), 101–120 (2010)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Gigli, N., Kuwada, K., Ohta, S.-I.: Heat flow on Alexandrov spaces. Commun. Pure Appl. Math. 66(3), 307–331 (2013)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Hajłasz, P., Koskela, P.: Sobolev met Poincaré. Mem. Am. Math. Soc. 145(688), x+101 (2000)Google Scholar
  25. 25.
    Jordan, R., Kinderlehrer, D., Otto, F.: The variational formulation of the Fokker–Planck equation. SIAM J. Math. Anal. 29(1), 1–17 (1998)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Ketterer, C.: Ricci curvature bounds for warped products. J. Funct. Anal. 265(2), 266–299 (2013)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Koskela, P., Zhou, Y.: Geometry and analysis of Dirichlet forms. Adv. Math. 231(5), 2755–2801 (2012)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Kuwada, K.: Space-time Wasserstein control and Bakry–Ledoux type gradient estimates. Calc. Var. Partial Differ. Equ. (2014, to appear)Google Scholar
  29. 29.
    Kuwada, K.: Duality on gradient estimates and Wasserstein controls. J. Funct. Anal. 258(11), 3758–3774 (2010)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Li, P., Yau, S.-T.: On the parabolic kernel of the Schrödinger operator. Acta Math. 156, 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Lott, J., Villani, C.: Ricci curvature for metric-measure spaces via optimal transport. Ann. Math. (2). 169(3), 903–991 (2009)Google Scholar
  32. 32.
    Naber, A.: Characterizations of bounded Ricci curvature on smooth and nonsmooth spaces (preprint). arXiv:1306.6512
  33. 33.
    Ohta, S.-I.: Finsler interpolation inequalities. Calc. Var. Partial Differ. Equ. 36, 211–249 (2009)CrossRefMATHGoogle Scholar
  34. 34.
    Ohta, S.-I., Sturm, K.-T.: Bochner–Weitzenböck formula and Li–Yau esitmate on Finsler manifolds . Adv. Math. 252, 429–448 (2014)Google Scholar
  35. 35.
    Otto, F., Villani, C.: Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173(2), 361–400 (2000)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Otto, F., Westdickenberg, M.: Eulerian calculus for the contraction in the Wasserstein distance. SIAM J. Math. Anal. 37(4), 1227–1255 (2005)Google Scholar
  37. 37.
    Petrunin, A.: Alexandrov meets Lott–Villani–Sturm. Münst. J. Math. 4, 53–64 (2011)MathSciNetMATHGoogle Scholar
  38. 38.
    Profeta, A.: The sharp Sobolev inequality on metric measure spaces with lower Ricci curvature bounds (preprint)Google Scholar
  39. 39.
    Rajala, T.: Local Poincaré inequalities from stable curvature conditions on metric spaces. Calc. Var. Partial Differ. Equ. 44(3–4), 477–494 (2012)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Rajala, T., Sturm, K-Th: Non-branching geodesics and optimal maps in strong CD\((K,{\infty })\)-spaces. Calc. Var. Partial Differ. Equ. 50(3–4), 831–846 (2014)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Simon, B.: Convexity. An Analytic Viewpoint. Cambridge Tracts in Mathematics, vol. 187. Cambridge University Press, Cambridge (2011)Google Scholar
  42. 42.
    Sturm, K.-T.: On the geometry of metric measure spaces. I and II. Acta Math. 196(1), 65–177 (2006)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Villani, C.: A short proof of the “concavity of entropy power”. IEEE Trans. Inf. Theory 46(4), 1695–1696 (2000)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Villani, C.: Optimal Transport, Old and New. Grundlehren der Mathematischen Wissenschaften, vol. 338. Springer, Berlin (2009)Google Scholar
  45. 45.
    Wang, F.-Y.: Equivalent semigroup properties for the curvature-dimension condition. Bull. Sci. Math. 135(6–7), 803–815 (2011)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Zhang, H.-C., Zhu, X.-P.: Ricci curvature on Alexandrov spaces and rigidity theorems. Commun. Anal. Geom. 18(3), 503–553 (2010)CrossRefMATHGoogle Scholar
  47. 47.
    Zhang, H.-C., Zhu, X.-P.: Yau’s gradient estimates on Alexandrov spaces. J. Differ. Geom. 91(3), 445–522 (2012)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Matthias Erbar
    • 1
  • Kazumasa Kuwada
    • 2
  • Karl-Theodor Sturm
    • 1
  1. 1.Institute for Applied MathematicsUniversity of BonnBonnGermany
  2. 2.Graduate School of ScienceTokyo Institute of TechnologyMeguro-kuJapan

Personalised recommendations